Simvastatin belongs to a widely used group of medicines called statins. These are important medicines used to lower cholesterol levels in adults. This decreases the risk of having a heart attack or stroke.
As with any medicine, simvastatin may cause side effects (adverse drug reactions) in some people. One known side effect of simvastatin is muscle problems such as pain, or cramps, and other rarer serious muscle effects.
Taking simvastatin with some other medicines, such as amlodipine or diltiazem, can increase the risk of muscle problems. If you are taking simvastatin and also taking amlodipine or diltiazem, your doctor may change your dose or treatment because of this risk.
The following article gives more information for patients and the public on the importance of statins, describes the new information on simvastatin, and what you should do now if you are taking simvastatin.
Did you know?: - this article is the first in our brand-new series of patient versions of Drug Safety Update articles
Drug Safety Update is our monthly bulletin which provides healthcare professionals with the latest information on medicine safety. We feel that patients and the public should also receive similar information on relevant issues, so we will be starting to publish versions of some Drug Safety Update articles which are written especially for patients and the public.
We would be very interested to hear what you think of the simvastatin patient information article – did it help you to understand the issue? Did it help with your consultation with your doctor? Was there any information on statins that you needed that wasn’t in the article? What kind of information would you like to see included in future articles?
Please send your comments on the simvastatin patient article to: firstname.lastname@example.org